Document Detail


Probable drug-induced liver injury associated with aliskiren: Case report and review of adverse event reports from pharmacovigilance databases.
MedLine Citation:
PMID:  24688038     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
PURPOSE: A case of probable drug-induced liver injury (DILI) attributed to use of the antihypertensive agent aliskiren is reported.
SUMMARY: A 61-year-old woman undergoing routine liver function monitoring in conjunction with long-term antiepileptic therapy was noted to have an asymptomatic acute hepatic cytolysis 1 month after the initiation of concomitant aliskiren therapy (150 mg/day). Liver enzyme testing showed dramatically elevated aspartate transaminase (AST) and alanine transaminase (ALT) concentrations, with substantial rises also noted in γ-glutamyltransferase (GGT) and alkaline phosphatase (ALP) levels. The calculated ALT:ALP value indicated hepatocellular injury. On discontinuation of aliskiren use, rapid biological improvement occurred, including normalization of serum AST and a sharp decline in serum ALT within one week and the return of GGT and ALP levels to baseline a few weeks later; the patient's AST and ALT concentrations remained normal during 18 months of subsequent monitoring. Using the algorithm of Naranjo et al. and a DILI-specific causality assessment instrument, it was determined that aliskiren use was the probable cause of the patient's liver injury. While this is believed to be the first report of aliskiren-associated DILI in the professional literature, a review of information from several European and North American pharmacovigilance databases (through October 2012) identified 117 reports of suspected aliskiren hepatotoxicity, including 6 reports of liver failure and 12 reports of deaths.
CONCLUSION: Asymptomatic acute hepatic cytolysis was observed in a 61-year-old woman approximately one month after initiation of aliskerin for treatment of hypertension. Improvement in AST and ALT concentrations was observed shortly after the drug was discontinued.
Authors:
Sabrina Crepin; Bertrand Godet; Paul Carrier; Claire Villeneuve; Louis Merle; Marie-Laure Laroche
Related Documents :
959048 - Reaction of lymphocytes to phytohemagglutinin in vitro in hereditary microspherocytosis.
24993588 - Subtalar dislocation: two cases requiring surgery and a literature review of the last 2...
2910228 - Clinical diagnosis is not a source of bias in selection for necropsy.
24170468 - Glass in the frontal sinus: 28-year delayed presentation.
23039468 - Reviews of acoustical patents.
15168978 - Malignant fibrous histiocytoma of the spermatic cord.
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  American journal of health-system pharmacy : AJHP : official journal of the American Society of Health-System Pharmacists     Volume:  71     ISSN:  1535-2900     ISO Abbreviation:  Am J Health Syst Pharm     Publication Date:  2014 Apr 
Date Detail:
Created Date:  2014-04-01     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9503023     Medline TA:  Am J Health Syst Pharm     Country:  United States    
Other Details:
Languages:  eng     Pagination:  643-7     Citation Subset:  IM    
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Prolonged coagulopathy after brodifacoum exposure.
Next Document:  Variations in pharmacy-based transition-of-care activities in the United States: A national survey.